Thunderstorm Wind, Chautauqua
- When
- August 26, 5:45 AM EST
- Where
- Chautauqua County, Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -79.233
Thunderstorms developed along a cold front that crossed the region during the early morning hours. Trees and power lines were downed in the City of Jamestown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along a cold front that crossed the region during the early morning hours. Trees and power lines were downed in the City of Jamestown. About three dozen customers were without power. Lightning struck several downtown buildings sending bricks crashing three stories to the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 26, 4:34 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 534 AM EDT TUE AUG 26 2003 PATCHY FOG EARLY THIS MORNING ESPECIALLY SOUTHERN TIER. UPPER AIR SHORT TROUGH IS TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS WESTERN NEW YORK THIS MORNING. AS THE SHORT WAVES MOVES EAST A DRY SLOT IS EXPECTED TO SET UP ACROSS THE FORECAST REGION AS ALSO INDICATED BY SUNY MM5 AND ETA 12. BY EVENING A NEW AREA OF THUNDERSTORMS WILL REACH WESTERN COUNTIES AND THEN SPREAD ACROSS ENTIRE WESTERN AND NORTHERN NEW YORK. LATER THIS AFTERNOON CAPES RISE TO 1800 WITH LIFTED INDEX OF -4. THIS INDEX AND CAPE CONTINUES INTO TONIGHT WITH MM5 INDICATED ALSO HEAVY RAINS. AN SPS ON SEVERE WEATHER OUTLOOK HAS BEEN ISSUED. ALTHOUGH THERE IS NO ACCUMULATIVE PRECIPITATION INDICATED ON THE MODELS...A WEAK FRONT MOVES THROUGH AROUND 12Z SO I PUT IN SMALL CHANCE OF SHOWERS THEN RIDGING MOVING IN WITH DRIER AIR AND SLIGHTLY COOLER TEMPERATURES. RIDGE WILL PLAY ITS PART ACROSS REGION INTO THURSDAY NIGHT BEFORE ANOTHER UPPER GREAT LAKES SYSTEM PRODUCES SHOWERS OR THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY NIGHT. PRESENT INDICATION THAT HIGH PRESSURE WILL BUILD ACROSS REGION FOR NEXT WEEKEND EXCEPT FOR A WEAK SURFACE TROUGH THAT COULD TOUCH OFF A SHOWER FOR LATE SATURDAY. .BUF...NONE. SPS ON SEVERE WEATHER OUTLOOK TODAY AND TONIGHT. EGR
NYZ001>008-010>014-019>021-085-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 435 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DOWNPOURS MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ001>008-010>014-019>021-085-262045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 439 AM EDT TUE AUG 26 2003 THE SEVERE PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT POTENTIAL FOR A THUNDERSTORM TO REACH SEVERE LIMITS OVER WESTERN AND NORTHERN NEW YORK TODAY AND TONIGHT. A SEVERE THUNDERSTORM IS ONE WITH HAIL SIZE OF THREE QUARTER INCH OR LARGER AND DAMAGING WINDS OF 58 MPH OR STRONGER. FREQUENT LIGHTNING AND LOCAL DOWNPOURS PRODUCING PONDING OF WATER ARE ALSO POSSIBLE. LISTEN FOR ANY POSSIBLE STATEMENTS, NOWCASTS, WATCHES OR WARNINGS FROM NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/BUF/
NYZ001>008-010>014-019>021-085-262045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 445 AM EDT TUE AUG 26 2003 THE SEVERE PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT POTENTIAL FOR A THUNDERSTORM TO REACH SEVERE LIMITS OVER WESTERN AND NORTHERN NEW YORK TODAY AND TONIGHT. A SEVERE THUNDERSTORM IS ONE WITH HAIL SIZE OF THREE QUARTER INCH OR LARGER AND DAMAGING WINDS OF 58 MPH OR STRONGER. FREQUENT LIGHTNING AND LOCAL DOWNPOURS PRODUCING PONDING OF WATER ARE ALSO POSSIBLE. LISTEN FOR ANY POSSIBLE STATEMENTS, NOWCASTS, WATCHES OR WARNINGS FROM NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/BUF/
The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 10:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375007.